Triptans and SSRIs
Serotonin syndrome (SS) is classically described as a combination of autonomic hyperactivity, hemodynamic changes, neuromuscular derangements, and changes in mental status.
In 2006, the US Food and Drug Administration (FDA) released a warning regarding the risk for life-threatening SS associated with the use of 5-hydroxytryptamine receptor agonists (triptans) in conjunction with selective serotonin reuptake inhibitors (SSRIs) or selective serotonin-norepinephrine reuptake inhibitors (SNRIs).
It wasn't long, however, before doubts were raised about that alert. A review of the 29 cases underpinning the FDA's alert revealed that only seven met the Sternbach criteria for diagnosis of SS. To review, these criteria include:
Symptom onset with the addition of a serotonergic agent or an increase in the dose of a serotonergic agent that the patient is already taking
At least three of these physical findings are present: agitation, ataxia, diaphoresis, diarrhea, hyperreflexia, mental status changes, myoclonus, shivering, tremor, or hyperthermia
No recent addition of a neuroleptic agent to the patient's regimen or increase in dose of a previously prescribed neuroleptic agent
All other etiologies (infection, intoxication, metabolic derangements, substance abuse, and withdrawal) are ruled out
None of these 29 cases met the newer, perhaps more sensitive Hunter serotonin toxicity criteria, which were designed specifically for patients with SSRI overdose. These criteria focus on clonus (inducible, spontaneous, or ocular), agitation, diaphoresis, tremor, and hyperreflexia to determine serotonin toxicity.
A more recent review of electronic health record data from 19,000 patients who had been co-prescribed a triptan and an SSRI or SNRI and were subsequently diagnosed with SS found only two definite cases. This translates to an incidence rate of less than one per 10,000 person-years of exposure.
Why Is SS On The Rise?
The incidence of SS is reported to be rising. There is no definitive diagnostic test and SS has a very broad range of severity, so the true incidence is unknown, most likely because mild cases are unrecognized.
If a triptan/SSRI combination isn't prompting this rise — why is it happening? A growing number of available serotonergic drugs and the increased use of these agents in clinical practice may be a contributing factor. In addition to SSRIs and SNRIs, other antidepressant medications such as trazodone, nefazodone, clomipramine, and venlafaxine can increase levels of serotonin. Given its recent increase in use, tramadol is another particularly important drug that may increase risk for SS (Table 1).
Table 1. Drugs Associated With SS by Mechanism (Download PDF)
CYP = cytochrome P; LSD = lysergic acid diethylamide; MAOI = monoamine oxidase inhibitor; MDMA = methylenedioxymethamphetamine; SNRI = serotonin-norepinephrine reuptake inhibitor; SSRI = selective serotonin reuptake inhibitor; TCA = tricyclic antidepressant
Drug doses of antidepressant medications are likely very important, too. Pushing to a very high dose of an SSRI or SNRI likely increases the risk of SS when other at-risk medications are added.
Although the combination discussed in this case has drawn the most attention —a number of drug combinations, including some combinations with over-the-counter medications, have been implicated in SS (Table 2). Prescribing a patient multiple drugs that can potentially trigger SS should be avoided.
Table 2. Drug Combinations Reported to Cause SS (Download pdf)
MAOI = monoamine oxidase inhibitor; SNRI = serotonin-norepinephrine reuptake inhibitor; SSRI = selective serotonin reuptake inhibitor; TCA = tricyclic antidepressant
In particular, be aware of risks associated with the use of linezolid, particularly the large doses that may be delivered via an intravenous infusion during a hospitalization in patients with long-term use of an SSRI. Life-threatening cases can also occur with the combination of an irreversible MAOI and a serotonergic drug vs an SSRI alone.
Other factors are likely also at play with the rising number of cases of SS, including increasing awareness of the syndrome. That is probably a very good thing.
Douglas S. Paauw, MD, is the Rathmann Family Foundation Endowed Chair in Patient-Centered Clinical Education and a professor of general internal medicine at the University of Washington. He was elected to Mastership in the American College of Physicians (ACP) in 2009. He is a frequent lecturer at the ACP annual meeting, presenting yearly standing-room–only lectures on drug interactions and medical myths.
Medscape Internal Medicine © 2020 WebMD, LLC
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: Why Is Serotonin Syndrome on the Rise? - Medscape - Dec 02, 2020.